Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 331, NWS Norman, OK

June 29, 1997Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 29, 1997, 8:58 PM CDT for Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 1997, 8:58 PM CDT (01:58 UTC)
Expired
Jun 29, 1997, 9:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Tillman County, OK, Wilbarger County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS1 KOKC 300200 RRA
SVROKC
OKC141-TXC487-300245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     WESTERN TILLMAN

IN NORTHERN TEXAS
     NORTH CENTRAL AND NORTHEAST WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     DAVIDSON...FREDERICK...FARGO...AND ELLIOTT

AT 858 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13
MILES NORTHWEST OF DAVIDSON.

THE STORM WAS MOVING EAST-SOUTHEAST AT 20 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS TO 60 MPH. HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


LAT...LON 3414  9911 3417  9933 3448  9918 3444  9893
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUN 29 1997

TSTM COMPLEX WHICH MOVED THROUGH SRN KS AND XTRM NRN OK THIS MRNG
LEFT AN OUTFLO BNDRY ACRS NRN OK. BNDRY HAS PRETTY MUCH WASHED OUT IN
NWRN OK BUT SAT AND MESONET STILL SHOW SOME EVIDENCE OF BNDRY IN NCNTRL
OK.. 12Z UA DATA SHOWD WARMER H7 TMPS OVR THE WEST WITH CAP WKNG FRTHR E
INTO OK. MORE TSTMS EXPECTED TO DVLP THIS  AFTN/EVE OVER THE CNTRL HI
PLAINS WITH THIS ACTIVITY EXPECTED TO TRACK E/SEWD. MID LVL TMPS CONTG
TO WARM THRU THE PD. CAP WILL PROBLY BE TOO STG OVR NWRN OK FOR STMS TO
BRK THRU BUT CAP EXPECTED TO BE WKR OVR NCNTRL ZONES AND WILL KEEP POPS
UP THERE. CUD SEE WDLY SCT SHWRS/TSTMS OVR THE SE THIS EVENING WITH VRY
MOIST AMS AND REL WK CAP BUT ANY THAT DVLPS THERE SHUD DIE OUT SHORTLY
AFT SS. STG STORMS HAVE DEVELOPED ALG SFC BNDRY IN THE TX PANHANDLE THIS
AFTN. THIS ACTIVITY MAY APCH WRN BORDER ZONES BFR DSPTG LATER TONIGHT.
UPR RDG BUILDS OVR THE FA MONDAY THROUGH TUESDAY WITH WARM MID LVL TMPS
EXPECTED TO SUPPRESS TSTM DVLPMNT. THUS WILL DROP POPS AFTER TONIGHT.
TMPS EXPECTED TO GRDLY WRM..ESP ON TUESDAY AS SFC TROF BEGINS TO MOVE
EWD IN CNTRL PLAINS VEERING LO LVL FLO ACRS FA.

FCSTID = 02
OKC   73  94  74  96 /  20  10  10  10
HBR   73 100  74 102 /  20  10  10  10
SPS   75  98  75 100 /  10  10  10  10
GAG   71  98  72 100 /  20  20  10  10
PNC   75  97  76 100 /  30  30  10  10
DUA   74  93  74  95 /  20  10  10  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 29, 8:22 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0822 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM     1 SW    MEDFORD          OK   67 MPH WIND GUST, MEASURED
06/29/97   GRANT                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 8:27 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0822 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM     1 SW    MEDFORD          OK   67 MPH WIND GUST, MEASURED
06/29/97   GRANT                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 8:30 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0830 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MEDFORD                   OK   1.00 INCH HAIL
06/29/97   GRANT

MCCLURE
Special weather statement, Jun 29, 8:32 PM CDT, 26 minutes before
OKZ014-016-021-022-300205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVEICE NORMAN OKLAHOMA
833 PM CDT SUN JUN 29 1997

SEVERE THUNDERSTORM WATCH NUMBER 539 HAS BEEN CANCELLED FOR ROGER
MILLS...CUSTER...BECKHAM...AND WASHITA COUNTIES IN WEST CENTRAL
OKLAHOMA.  THE WATCH REMAINS EFFECTIVE FOR HARON...GREER...JACKSON...AND
KIOWA COUNTIES IN OKLAHOMA AND FOARD...HARDEMAN...AND KNOX COUNTIES IN
NORTH TEXAS.

WR
Local storm report, Jun 29, 8:33 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0830 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MEDFORD                   OK   1.00 INCH HAIL
06/29/97   GRANT

MCCLURE
Special weather statement, Jun 29, 8:33 PM CDT, 25 minutes before
OKZ014-016-021-022-300205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVEICE NORMAN OKLAHOMA
833 PM CDT SUN JUN 29 1997

SEVERE THUNDERSTORM WATCH NUMBER 539 HAS BEEN CANCELLED FOR ROGER
MILLS...CUSTER...BECKHAM...AND WASHITA COUNTIES IN WEST CENTRAL
OKLAHOMA.  THE WATCH REMAINS EFFECTIVE FOR HARON...GREER...JACKSON...AND
KIOWA COUNTIES IN OKLAHOMA AND FOARD...HARDEMAN...AND KNOX COUNTIES IN
NORTH TEXAS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:15 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:23 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 12:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jun 30, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jun 30, 1:35 AM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNHardeman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.